Alert archive / Kansas / Flash Flood Warnings in 2017

Flash Flood Warning 25, NWS Goodland, KS

June 25, 2017Sherman County, Thomas County, Kansas

NWS Goodland, KS issued this flash flood warning at Jun 25, 2017, 8:30 AM MDT for Sherman County, Thomas County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2017, 8:30 AM MDT (14:30 UTC)
Expired
Jun 25, 2017, 9:30 AM MDT
In force
60 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Sherman County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 27 km from the middle of the area, began a volume at 14:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 2.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1371 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

654 
WGUS53 KGLD 251430
FFWGLD
KSC181-193-251530-
/O.NEW.KGLD.FF.W.0025.170625T1430Z-170625T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
830 AM MDT SUN JUN 25 2017

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Western Thomas County in northwestern Kansas...
  Eastern Sherman County in northwestern Kansas...

* Until 930 AM MDT/1030 AM CDT/

* At 830 AM MDT/930 AM CDT/, Doppler radar indicated thunderstorms
  producing heavy rain across the warned area. Flash flooding is
  expected to begin shortly.

* Some locations that will experience flooding include...
  Colby, Goodland, Brewster, Levant and Edson. 

This includes Interstate 70 in Kansas between mile markers 16 and 59.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3956 10099 3917 10098 3917 10159 3929 10174
      3942 10178 3956 10162

$$

TL/JN
1 follow-up statement
315 
WGUS73 KGLD 251502
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
902 AM MDT SUN JUN 25 2017

KSC181-193-251530-
/O.CON.KGLD.FF.W.0025.000000T0000Z-170625T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Thomas KS-Sherman KS-
902 AM MDT SUN JUN 25 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 AM MDT/1030 AM
CDT/ FOR WESTERN THOMAS AND EASTERN SHERMAN COUNTIES...

At 901 AM MDT/1001 AM CDT/, Doppler radar indicated thunderstorms
producing heavy rain across the warned area.  Flash flooding is
expected to begin shortly.

Some locations that will experience flooding include...
Colby, Goodland, Brewster, Levant and Edson. 

This includes Interstate 70 in Kansas between mile markers 16 and 59.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3956 10099 3917 10098 3917 10159 3929 10174
      3942 10178 3956 10162

$$

TL/JN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 7:18 AM MDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 25, 7:18 AM MDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
718 AM MDT Sun Jun 25 2017

.UPDATE...
Issued at 718 AM MDT Sun Jun 25 2017

Update to forecast to adjust pops upward for the band of moderate
to heavy showers Currently moving south thru the area. No other
changes at this time.

&&

.SHORT TERM...(Today through Tuesday night)
Issued at 400 AM MDT Sun Jun 25 2017

Today-tonight...moisture in the 700-500mb layer increases from the
northwest through sunrise before starting to exit the area to the
east/southeast during the afternoon hours as a weather disturbances
moves through. Area is under influence of right rear quad of upper
jet helping support shower and thunderstorm production. Plentiful
moisture in the 850-700mb layer and an east/southeast wind will
cause high temperatures to be cooler then previously expected.
Blending 850mb temperatures from the past several days and
mos/2m/bias corrected grids supports readings in the low to mid 70s.
Could see a few showers/isolated thunderstorms generally east of
the CO/KS border tonight. Low temperatures in the low to mid 50s.

Monday-Monday night...most of the area looks to be precipitation
free during the morning as drier air aloft moves in. During the
afternoon hours a slight increase in mid level moisture is forecast
while below 700mb moisture remains quite high per model rh. Cant
rule out some thunderstorms in the Flagler area and east of the
CO/KS border. For the nighttime hours front range convection per 700-
500mb moisture (NAM) is forecast to slide southeast into our west
and southern zones through midnight then generally out of the area
by sunrise. Afternoon temperatures in the low 80s looks good per
850mb temperatures. Low temperatures in the mid 50s to low 60s.

Tuesday-Tuesday night...southerly winds increase through the day
allowing low level moisture to stream into the area. Afternoon
temperatures rise into the low 90s supporting modest instability. A
weather disturbance is forecast to move into the area during the mid
to late afternoon hours supporting some low chance pops for
thunderstorms generally along/west of the CO/KS border. This
disturbance continues east during the night supporting a continued
chance for showers/thunderstorms. Low temperatures in the mid 50s to
around 60 in far eastern Colorado, low to upper 60s elsewhere.

.LONG TERM...(Wednesday through Saturday)
Issued at 314 AM MDT Sun Jun 25 2017

Wednesday-Thursday: Both days will see zonal flow aloft with
embedded shortwaves moving across the area. Each afternoon and
evening, there will be a chance for thunderstorms, some which may
become strong or severe. For temps, both days look to be near
climatological normals.

Friday-Sunday: A cold front should push through the area some time
Thursday night into Friday morning. Showers and thunderstorms will
be possible again Friday afternoon through the overnight. Boundary
does not progress very far south of the CWA before becoming
stationary across southern and eastern portions of Kansas by Friday
evening. On Saturday, NW flow aloft and a series of shortwaves will
bring another chance of thunderstorms. As for now, biggest threat
area looks to be along and north of I-70. Model soundings for
Saturday suggest a chance for more strong to severe storms if
convection can initiate. Temperatures will gradually warm through
the period, ending up above normal by Sunday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 400 AM MDT Sun Jun 25 2017

KGLD, vfr conditions expected through 14z with vcsh and winds from
the southeast 5-10kts. From 15z-21z mvfr cigs expected with an
east to southeast wind around 11kts and showers at/around the
terminal. 22z-07z cigs rise just above mvfr level with winds from
the southeast around 11kts. After 08z winds veer to the south
around 6kts with vfr conditions expected.

KMCK, vfr conditions expected through the period. Will have a
chance for showers and possible thunderstorms from taf issuance
through about 21z as a weather disturbance aided by jet stream
winds aloft moves southeast across the terminal. Winds from the
northeast then east at speeds under 10kts. After 21z winds slowly
veer to the east-southeast under 10kts with dry conditions
expected.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN
SHORT TERM...99
LONG TERM...SME
AVIATION...99
Hazardous weather outlook, Jun 25, 3:30 AM MDT, 5 hours before
Hazardous Weather Outlook
National Weather Service Goodland KS
330 AM MDT Sun Jun 25 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
330 AM MDT Sun Jun 25 2017 /430 AM CDT Sun Jun 25 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...TODAY AND TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

There will be a marginal risk of severe thunderstorms each afternoon
Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Jun 25, 8:02 AM MDT, 28 minutes before
Special Weather Statement
National Weather Service Goodland KS
802 AM MDT Sun Jun 25 2017

COZ090-KSZ001>003-013>016-028-029-251615-
Yuma County-Cheyenne-Rawlins-Decatur-Sherman-Thomas-Sheridan-
Graham-Logan-Gove-
Including the cities of Yuma, Wray, St. Francis, Bird City,
Atwood, Oberlin, Goodland, Colby, Hoxie, Hill City, Oakley,
Quinter, Grinnell, and Grainfield
802 AM MDT Sun Jun 25 2017 /902 AM CDT Sun Jun 25 2017/

...LOCALLY HEAVY RAINFALL POSSIBLE THIS MORNING...

Showers and embedded thunderstorms will continue to move across
the region this morning. Localized heavy rain is possible which
could lead to ponding on roadways.
Special weather statement, Jun 25, 8:11 AM MDT, 19 minutes before
Special Weather Statement
National Weather Service Goodland KS
811 AM MDT SUN JUN 25 2017

KSZ001-002-013-014-251445-
Rawlins KS-Thomas KS-Sherman KS-Cheyenne KS-
811 AM MDT SUN JUN 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE...
NORTHWESTERN THOMAS...SOUTHWESTERN RAWLINS AND NORTHEASTERN SHERMAN
COUNTIES IN NORTHWESTERN KANSAS UNTIL 845 AM MDT/945 AM CDT/...

At 811 AM MDT/911 AM CDT/, Doppler radar was tracking a strong
thunderstorm 14 miles south of Bird City, or 15 miles northeast of
Goodland, moving southeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Goodland, Brewster, Levant and Edson.

This includes Interstate 70 in Kansas between mile markers 24 and 46.

LAT...LON 3941 10176 3965 10153 3954 10105 3918 10134
TIME...MOT...LOC 1411Z 296DEG 23KT 3954 10157

TL/JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 8:11 AM MDTSpecial Weather StatementGLDSherman34 min
Jun 25, 8:37 AM MDTSpecial Weather StatementGLDSherman23 min
Jun 25, 8:56 AM MDTSpecial Weather StatementGLDSherman34 min
Jun 25, 9:22 AM MDTFlash Flood WarningGLDGove, Logan, Sheridan, Sherman, Thomas53 min
Jun 25, 3:40 PM MDTSpecial Weather StatementGLDRawlins65 min

Nearby

Flash Flood Warnings in Kansas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.